I don't know how many of you have experience with being on anti-psychotics (the broad term for all that Prozac, Zoloft, Paxil, Wellbutrin, etc family of drugs), but they are a whole barrel of fun.
(EDIT: thanks to naughtsauce for pointing out that anti-depressants != anti-psychotics. Every anti-dep I've been on has been of the SSRI class, which is different. Thanks, and yay for having smart friends!)
First, you start taking one. There's no telling if it will positively impact you until you've been on it for a few weeks or even months. If you then discover that either it doesn't do a damn thing for you, or worse, it makes everything even more horrible, then you get to go through the fun of easing off that medication so you can repeat the whole process with a new one (complete with new side effects!).
In college, My First Time was on Paxil. I had been mega-depressed for weeks and just didn't really know what to do about it. Finally I went to a trusted professor and said to her, so this stuff we're doing in class about Keats? His poem where he wants to die and such? Yeah, um, I TOTALLY GET IT. She marched me right over to the health center and volunteered herself to be my emergency contact and we both signed some sort of weird document saying I promised if I felt suicidal and was on the verge of Juliet-ing myself, I would call her instead.
The head of the counseling center there talked to me for all of 5 minutes before sending me to the campus doc for anti-depressants. The campus doc interrogated me about my weight -
Dr: "Do you have an eating disorder?"
Dr: *suspicious peer* "No issues with food? (etc etc)"
Me: "None. I eat a lot, and all the time."
Dr: *puts on sympathetic face and Looks Me In The Eyes* "Now... I'm your doctor. You can trust me. You have to be honest with me."
Me: "Holy crap, ask my roommate if you want to! I just have a fast metabolism!"
Finally he prescribed Paxil - conveniently forgetting to mention to me that a common side effect is weight gain, and also that you cannot simply stop taking one of these meds cold turkey.
After a few weeks, I realized my pants were snug. I was a college student - I didn't have money for new clothes. The weight gain itself wasn't a big deal, but the fact that my jeans weren't fitting anymore was. I learned that was a side effect of Paxil, and grumpily stopped taking the pills. Next thing I know, I'm in the nurse's office because I'm dizzy and feel a bit flu-ish. After some pokes and questions, she learns about the Paxil and explains to me that I have to gradually reduce that med, not just throw it down and walk away! I had no idea.
I explained to the doctor that I do not fucking have a goddamn eating disorder, you dishonest dick, but I can't afford new pants, so unless he wanted to foot my shopping bill, he needed to switch my medication. (this was a private Christian university, so I definitely did not say it even remotely similar to that, but that was the gist.) He put me on a different med called Celexa. I later learned on my own (because A. this doctor was apparently not a fan of telling me anything about what he prescribed and B. Christian university - it was assumed if a student was unmarried, said student was obviously going to be a virgin) that Celexa had the lowest rate of sexual side effects of any other anti-deps on the market at that time. Bonus!
While switching meds, my moods were all over the place. I remember at one point getting into a HUUUUUGE fight with my ex-husband/then-boyfriend over some stupid scene in some stupid movie. It got so ugly that I made him pull the car over on the drive home so I could get out and storm down the road, all full of insane, baseless rage. (He still married me... wtf.)
I stayed on Celexa for a few years. It wasn't a miracle drug; in fact, I did attempt suicide twice while on it. It helped, though, and could've helped more had I bothered to pair it with therapy. Eventually I reached a point where I felt comfortable enough to make a go of things on my own, so over the course of a couple of months, I verrrry slowwwwly reduced my dosage until it was no more. To be honest, it took me a few tries to do it: I'd start reducing, feel like shit, and go back to my regular dose again.
Here's how it feels to go off these meds: you're dizzy. When you move your eyes, it feels like it your brain is a second behind. You can feel your eyes moving around in their sockets (oh god unpleasant). Your words come out scrambled sometimes, and you have even less of a verbal filter than you might have normally (I don't have much of one to begin with, so this is bad). Every so often, it feels like a little dart of energy goes shooting through your whole head, jumping on a trampoline, and it's totally disconcerting.
Which is a big part of the reason why I was so hesitant to ever try meds again: I remembered how awful it felt to try to go off them. Last year, though, I reached a point where I realized I needed the boost. I was ready to accept help. I went to a doctor and was prescribed Zoloft, an incredibly low dosage. I began taking it, and ... began barfing. EWWWW. So I had to basically reverse the process of easing off the meds, and ease ONTO them. Going through all THAT hassle has made it even more difficult for me to make the decision to go off Zoloft - holy crap, do you even KNOW what I had to go through to get this shit IN my system?? That was a lot of work and I'm gonna fuckin ride it for as long as I can!
But it's been a bit over a year now, and I feel ready. So I've been oooooooooooooozing off. The MMJ actually helps with this, but of course, when I'm at work or running errands, I'm MJ-free. One thing I've noticed is I'm crying more. I'm not a crier. I hate to cry. But I'll be sitting there watching TV, and something sweet will happen on the show, and I will burst into tears. Like, BURST. 5 seconds later, I'm done and left wondering what the effing hell just happened. I'm also being way too sensitive about my dating situation. I've started seeing someone new, and I'm WAY too jumpy about every little thing he says or does. I over-analyze as it is, but I'm making myself insane, convincing myself that he doesn't even really like me and I am once again wasting my time and affection and what is WRONG with me and how long before he finally admits to me he's Just Not That Into Me?
So there's the fun of anti-depressants and such, if you've never been on them and wondered. Right now I'm managing to go 3 days without any pills, and then half a pill on the 4th day. My brain no worky well right now, but soon... SOON MY MINIONS... I will be back to over-analyzing everything in my life WITHOUT AN EXCUSE. Mwahahahahaha!